Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2013, 11:25 AM MDT for Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2013, 11:25 AM MDT (17:25 UTC)
- Expired
- Oct 13, 2013, 2:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 12:00 PM MDT | FLASH FLOOD | Hobbs, NM | SEVERAL STREET INTERSECTIONS IN HOBBS FLOODED WITH 1 TO 1.5 FEET OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
269 WGUS54 KMAF 131725 FFWMAF NMC025-132015- /O.NEW.KMAF.FF.W.0036.131013T1725Z-131013T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1125 AM MDT SUN OCT 13 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 215 PM MDT * AT 1120 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A CLUSTER OF THUNDERSTORMS FROM 17 SW OF EUNICE TO 26 MILES SOUTHWEST OF HOBBS...MOVING NORTHEAST AT 20 MPH. RAINFALL RATES OVER 1 INCH PER HOUR WITH THESE STORMS WILL LIKELY PRODUCE FLASH FLOODING DUE TO HEAVY RAINFALL EARLIER THIS MORNING. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... HOBBS... HUMBLE CITY... EUNICE... KNOWLES... PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3270 10344 3289 10308 3241 10308 3219 10341 $$
1 follow-up statement
845 WGUS74 KMAF 131807 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1207 PM MDT SUN OCT 13 2013 NMC025-132015- /O.CON.KMAF.FF.W.0036.000000T0000Z-131013T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA- 1207 PM MDT SUN OCT 13 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR CENTRAL LEA COUNTY... AT NOON MDT...THE HOBBS POLICE DEPARTMENT REPORTED SEVERAL INTERSECTIONS IN HOBBS FLOODED WITH 1 TO 1.5 FEET OF WATER. AFFECTED INTERSECTIONS INCLUDE...BROADWAY AND GRIMES...MAIN AND HARDEN...PARK AND THORPE...FOWLER AND GRIMES...AND SHIP AND TAYLOR. AT 1205 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED ADDITIONAL HEAVY RAINFALL OF 1 INCH PER HOUR MOVING NORTHEASTWARD AT 20 MPH OVER CENTRAL LEA COUNTY. THEREFORE...ADDITIONAL FLOODING IS LIKELY IN THE WARNED AREA...ESPECIALLY IN HOBBS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OIL CENTER...NADINE...MONUMENT...KNOWLES...HUMBLE CITY AND HOBBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN. && LAT...LON 3270 10344 3289 10308 3241 10308 3219 10341 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 4:36 AM MDT, 6 hours 49 minutes earlier.
Area forecast discussion, Oct 13, 4:36 AM MDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 AM CDT Sun Oct 13 2013
.DISCUSSION...
See 12Z aviation discussion below.
&&
.AVIATION...
Deep moisture has pushed into southeast New Mexico and southwest
Texas with MVFR ceilings being reported at all but KPEQ by 1030Z.
East to southeast winds generally around 10 knots will hold
moisture in place into Monday morning. As as result, low clouds
can be expected through today with occasional MVFR ceilings.
Rain and a few thunderstorms will develop increasingly through the
day, particularly after 18Z. By late afternoon, rainfall will be
widespread with MVFR ceilings and occasional IFR conditions
possible. After 00Z and continuing through the overnight, fog is
also possible across the region.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
ZONES... Big Bend Area...Borden...Crane...Ector...
Glasscock...Howard...Martin...Midland...Mitchell...Pecos...
Reagan...Scurry...Terrell...Upton.
&&
05Hazardous weather outlook, Oct 13, 2:14 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 AM CDT SUN OCT 13 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 314 AM CDT SUN OCT 13 2013 /214 AM MDT SUN OCT 13 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF RAIN AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY WITH AREAS OF HEAVY RAIN DEVELOPING THIS AFTERNOON...CONTINUING THROUGH TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM CDT FOR THE BIG BEND AREA...STOCKTON PLATEAU...LOWER TRANS PECOS AND THE CENTRAL AND EASTERN PERMIAN BASIN...GENERALLY EAST OF A LINE FROM LAMESA TO LAJITAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF HEAVY RAIN WILL BEGIN TO MOVE OUT OF SOUTHWEST TEXAS MONDAY MORNING. A FLASH FLOOD WATCH WILL CONTINUE UNTIL 1 PM CDT MONDAY GENERALLY EAST OF A LINE FROM LAMESA TO LAJITAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, Oct 13, 6:06 AM MDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 706 AM CDT SUN OCT 13 2013 NMZ028-033-034-TXZ058-059-131300- LOVING-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS- REEVES COUNTY AND UPPER TRANS PECOS- 606 AM MDT SUN OCT 13 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL REEVES...NORTHWESTERN LOVING...SOUTHEASTERN EDDY AND SOUTHERN LEA COUNTIES UNTIL 700 AM MDT/800 AM CDT/... A STRONG THUNDERSTORM WAS LOCATED 25 MILES SOUTH OF HALFWAY AT 604 AM MDT/704 AM CDT/...MOVING NORTH AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS ARE LOCATED ON THE EDDY AND LEA COUNTY LINE 17 MILES SOUTHWEST OF HALFWAY...AND 13 MILES NORTHEAST OF ORLA. BOTH STORMS ARE MOVING NORTH AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 45 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3274 10398 3264 10316 3185 10356 3185 10387 TIME...MOT...LOC 1204Z 178DEG 15KT 3222 10370
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:37 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Oct 13, 10:51 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.